While it’s normal to lose a bit of hair every day, if you are experiencing excessive hair loss or balding, the medications you are taking could be to blame.
Here are 11 drugs that have been known to cause excessive hair loss:
1) Cholesterol-lowering medications — atorvastatin and simvastatin
Atorvastatin (Lipitor) and simvastatin (Zocor) belong to a group of cholesterol-lowering medications known as “statins”. Both drugs have hair loss as a reported adverse effect. The newer statin, rosuvastatin (Crestor), luckily does not have this risk.
2) Anticoagulant — warfarin
3) Blood pressure medications — captopril and lisinopril
ACE inhibitor are a type of medication used to treat high blood pressure and include the medicines, captopril and lisinopril. Both of the drugs have been known to cause hair loss, but only in around 1% of patients taking them.
4) Psoriasis treatment — acitretin
5) Anti-arrhythmia drug — amiodarone
6) Anticonvulsant — divalproex
7) Antacid — cimetidine
8) Gout medication — colchicine
Colchicine is a medication used for the treatment of acute gout attacks. It does carry a very small risk of hair loss.
9) Steroids — testosterone and progesterone
Hair loss is reported in people taking the hormones testosterone and/or progesterone. Medications containing progesterone, like Depo-Provera (medroxyprogesterone) injections, Provera, or Prometrium tablets, are well-described to cause hair loss in some people.
10) Acne treatments — isotretinion
11) Antifungal — ketoconazole
Ketoconazole is an oral antifungal pill that can cause hair loss.
In addition to these medications, other well-known causes of hair loss include poor diet, major illness or surgeries, psychological stress, significant weight loss, chronic iron deficiency, thyroid disorders, and childbirth.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.